Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 155, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 4, 2017, 3:12 PM EDT for Clarion County, Forest County, Venango County, Pennsylvania. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2017, 3:12 PM EDT (19:12 UTC)
- Expired
- Aug 4, 2017, 3:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clarion County, PA, Forest County, PA, Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 110 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 3:40 PM EDT | TSTM WND DMG | Cranberry, PA | MULTIPLE TREES DOWN IN CRANBERRY TWP. |
| Aug 4, 3:40 PM EDT | TSTM WND DMG | President, PA | MULTIPLE TREES DOWN ON PRESIDENT RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 1:25 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 254 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
507 WUUS51 KPBZ 041912 SVRPBZ PAC031-053-121-041945- /O.NEW.KPBZ.SV.W.0155.170804T1912Z-170804T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Pittsburgh PA 312 PM EDT FRI AUG 4 2017 The National Weather Service in Pittsburgh has issued a * Severe Thunderstorm Warning for... Central Venango County in northwestern Pennsylvania... Northwestern Clarion County in west central Pennsylvania... West central Forest County in northwestern Pennsylvania... * Until 345 PM EDT. * At 312 PM EDT, a severe thunderstorm was located 11 miles west of Knox, moving northeast at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar. IMPACT...Damage to trees and power lines. * Locations impacted include... Oil City... Sugarcreek... Tionesta... Hasson Heights... Seneca... Emlenton... Rouseville... Kennerdell... Woodland Heights... Oil Creek State Park... Cranberry Township... This includes Interstate 80 in Pennsylvania near mile marker 45. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to an interior room on the lowest floor of a building. Please report severe weather by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 4150 7936 4117 7969 4124 7986 4157 7969 TIME...MOT...LOC 1912Z 208DEG 36KT 4119 7976 HAIL...<.75IN WIND...60MPH $$ Kramar
1 follow-up statement
959 WWUS51 KPBZ 041928 SVSPBZ Severe Weather Statement National Weather Service Pittsburgh PA 328 PM EDT FRI AUG 4 2017 PAC031-053-121-041945- /O.CON.KPBZ.SV.W.0155.000000T0000Z-170804T1945Z/ Venango PA-Clarion PA-Forest PA- 328 PM EDT FRI AUG 4 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR CENTRAL VENANGO...NORTHWESTERN CLARION AND WEST CENTRAL FOREST COUNTIES... At 328 PM EDT, a severe thunderstorm was located near Oil City, moving northeast at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar. IMPACT...Damage to trees and power lines. Locations impacted include... Oil City... Sugarcreek... Tionesta... Hasson Heights... Seneca... Emlenton... Rouseville... Kennerdell... Woodland Heights... Oil Creek State Park... Cranberry Township... This includes Interstate 80 in Pennsylvania near mile marker 45. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to an interior room on the lowest floor of a building. Please report severe weather by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 4150 7936 4117 7969 4124 7986 4157 7969 TIME...MOT...LOC 1928Z 210DEG 49KT 4142 7958 HAIL...<.75IN WIND...60MPH $$ Kramar
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:13 PM EDT, 59 minutes earlier.
Area forecast discussion, Aug 4, 2:13 PM EDT, 59 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 213 PM EDT Fri Aug 4 2017 .SYNOPSIS... A cold front crossing tonight will usher cooler weather and less humid air this weekend. The front will bring more rain Sunday night into Monday. Below normal temperatures are forecast much of next week. && .NEAR TERM /THROUGH SATURDAY/... Showers and thunderstorms will continue until a cold front passes between 0Z Ohio and 4Z mountains. The threat of damaging winds remains the greatest concern which concurs with reports received so far. Flash flooding is a lower threat, but non-zero. Most favored locations would be ones that receive a storm this afternoon then hit again with the line associated with the front. Drier air works in overnight and with enough of a pressure gradient do not foresee fog as a concern during the predawn hours. Dewpoints will be nearly 15F-20F lower at 12Z Saturday than 24 hours ago. Pockets of cooler air aloft associated with the mid level trough may generate scattered but brief showers during the morning hours north of I80. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/... Much cooler and less humid weather are the main story in this time frame. Mid level trough axis sweeps through during the morning hours which could spawn scattered showers closer to Lake Erie so will keep low pops to account given sufficient moisture in the column with a passing trigger. Dewpoints will make it feel noticeably less humid as the are forecast in the 50s while daytime highs barely make it to 70F! Southerly winds don't give us a long reprieve of sub 60F dewpoints as they return Sunday. Mid and high clouds invade during the afternoon from south to north. There is no precipitation forecast during the daytime hours. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Highlights: - Below normal temperatures - Wet start to the work week - Quieter in the middle and late Baroclinic zone that crosses today will stall south of our region then return as a warm front Sunday night into Monday. This will spread a good slug of showers across the area during the aforementioned time frame. Along and south of the boundary PWATS surpass 1.5", but thankfully due to clouds and limited instability thunder was still kept out of the forecast. This will also cut down on rain rates and threat of flooding in areas that were hard hit a week ago and clean up efforts are ongoing. At this time, have not ruled out potential flooding given rainfall amounts between 1-2", however confidence is not high enough to include in the hazardous weather outlook. Below normal H5 heights dominate through mid week which spells below normal temps with highs only in the 70s and 60s across higher elevations. Heights build toward the end of the period allowing MaxT to return to normal numbers. With passing mid level waves showers and thunderstorms return during the peak heating hours. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Two areas of thunderstorms are likely to affect many terminals in the first six hours of the 18Z TAFs. One area of thunderstorms has consolidated across the northern West Virginia panhandle and is moving north-northeast, while the cold front currently across central Ohio will move east through the afternoon hours. Attempted to time out the thunderstorm groups as best as possible by using a tempo group for each round of storms. With HLG having dropped to 1/2 mile visibility in heavy rain, have already dropped several locations to 1 mile visibility in the initial tempo group. Gusts to at least 30 kt will be possible in any thunderstorm. Most precipitation will have moved east of the forecast area by sunset. Behind the front, winds will shift from the S-SW to the west and remain around 10 kt overnight. A period of low clouds is expected late tonight into Saturday morning, but so far the only sites expected to have a ceiling will be FKL/DUJ. Depending on extent of cloud cover, MVFR/IFR ceilings will also be possible at BVI/PIT/AGC/LBE. All terminals should return .OUTLOOK... Restrictions are likely again with Mon low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. && 98/33
Hazardous weather outlook, Aug 4, 3:09 AM EDT, 12 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 309 AM EDT Fri Aug 4 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-050715- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 309 AM EDT Fri Aug 4 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Scattered severe thunderstorms are possible this afternoon and early evening with a crossing cold front. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. 07
In the hours before
Local storm report, Aug 4, 3:01 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
301 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM TSTM WND DMG NEW KENSINGTON 40.57N 79.75W
08/04/2017 WESTMORELAND PA TRAINED SPOTTER
TREES DOWN AT THE CORNER OF FREEPORT RD. AND WOODBURY
RD.
&&
EVENT NUMBER PBZ1701973
RCCLocal storm report, Aug 4, 3:03 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
303 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM TSTM WND DMG 1 SE MIDDLEBOURNE 40.05N 81.33W
08/04/2017 GUERNSEY OH LAW ENFORCEMENT
TREES DOWN
&&
EVENT NUMBER PBZ1701974
98Local storm report, Aug 4, 3:08 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 2 NE CLEARVIEW 40.16N 80.66W
08/04/2017 E0.88 INCH OHIO WV PUBLIC
0140 PM TSTM WND DMG 6 NNE ALEPPO 39.90N 80.41W
08/04/2017 GREENE PA 911 CALL CENTER
TREES DOWN ON POLAND RUN RD
0145 PM TSTM WND DMG 7 SE WEST FINLEY 39.94N 80.37W
08/04/2017 GREENE PA 911 CALL CENTER
TREES DOWN ON GRANGE RD
&&
EVENT NUMBER PBZ1701975
EVENT NUMBER PBZ1701976
EVENT NUMBER PBZ1701977
TGREENLocal storm report, Aug 4, 3:09 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
309 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG 1 S SALIDA 40.33N 80.01W
08/04/2017 ALLEGHENY PA 911 CALL CENTER
TREES AND WIRES DOWN
&&
EVENT NUMBER PBZ1701978
98Local storm report, Aug 4, 3:10 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 1 SSE FIVE POINTS 41.04N 79.90W
08/04/2017 BUTLER PA TRAINED SPOTTER
LARGE TREE DOWN BLOCKING PRY ROAD. ALSO PULLED DOWN
WIRES.
&&
EVENT NUMBER PBZ1701979
AMILLERLocal storm report, Aug 4, 3:12 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG ANTRIM 40.12N 81.35W
08/04/2017 GUERNSEY OH LAW ENFORCEMENT
SEVERAL TREES DOWN... ONE ON A HOUSE
&&
EVENT NUMBER PBZ1701980
RCCThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 12:20 PM EDT | Special Weather Statement | PBZ | Mercer | 25 min |
| Aug 4, 1:26 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 49 min |
| Aug 4, 1:34 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 26 min |
| Aug 4, 2:01 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler, Washington | 44 min |
| Aug 4, 2:20 PM EDT | Special Weather Statement | PBZ | Mercer | 25 min |
| Aug 4, 2:42 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 33 min |
| Aug 4, 2:46 PM EDT | Special Weather Statement | PBZ | Westmoreland | 29 min |
| Aug 4, 2:56 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Indiana, Westmoreland | 34 min |
| Aug 4, 3:15 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 30 min |
| Aug 4, 3:32 PM EDT | Special Weather Statement | PBZ | Clarion | 28 min |
| Aug 4, 3:45 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 45 min |
| Aug 4, 4:00 PM EDT | Special Weather Statement | PBZ | Indiana | 30 min |
| Aug 4, 4:59 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence | 31 min |
| Aug 4, 5:33 PM EDT | Special Weather Statement | PBZ | Lawrence | 27 min |
| Aug 4, 5:56 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence, Mercer, Venango | 49 min |
| Aug 4, 6:19 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 26 min |
| Aug 4, 6:46 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Venango | 59 min |
| Aug 4, 7:30 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 45 min |
| Aug 4, 7:51 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Jefferson | 54 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.